New Mexico, 2011

Cold in New Mexico, January 11, 2011

January 11, 2011 · NWS ABQ · 1 event in 1 county or zone

Below zero temperatures in Farmington led to the death of a 47 year old woman. The woman was a transient who was living in a tent in an area located approximately one mile off East Main Street across from Memory Gardens.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Below zero temperatures in Farmington led to the death of a 47 year old woman. The woman was a transient who was living in a tent in an area located approximately one mile off East Main Street across from Memory Gardens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 10, 7:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 10, 7:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
740 PM MST MON JAN 10 2011

.UPDATE...
REMOVED POPS FROM MOST AREAS EXCEPT SANGRES ABOVE 8500 FEET. TWEAKED
SKY COVER UP TO MOSTLY CLOUDY PER LOW CLOUD TRENDS OVER THE EASTERN
HIGH PLAINS LAST HOUR. LOWERED MIN TEMPS A FEW DEGREES OVER THE WEST
WHERE LOCAL HIRES MODEL SHOWS A 1048MB MESOHIGH IN PLACE OVER THE NW
PLATEAU BY SUNRISE.

GUYER

&&

.PREV DISCUSSION...325 PM MST MON JAN 10 2011...
SNOW EVENT...SUCH AS IT WAS...WINDING DOWN IN NE NM AND ALREADY
HAS ELSEWHERE. WILL CANCEL REMAINING ADVISORY FOR SANGRES ON E AS
RADAR AND SFC REPORTS INDICATE LITTLE SNOWFALL OF ANY REAL
SIGNIFICANCE. MAIN FOCUS GOING FORWARD IN NEAR TERM WILL BE ON THE
VERY COLD NIGHTTIME MINIMUMS TONIGHT FOR MUCH OF N THIRD OF THE
STATE. WAS CONCERNED A BIT WITH WIND CHILL ISSUES AND WHETHER
ADVISORY FOR THAT WOULD BE NEEDED...BUT IT LOOKS AS THOUGH WINDS
IN MOST AREAS WILL BE TOO LIGHT LATE TONIGHT...WHEN TEMPS GET LOW
ENOUGH TO BE A BIGGER FACTOR...TO BRING WIND CHILLS LOW ENOUGH TO
MEET CRITERIA. HAVING SAID THAT THOUGH...CROSS SECTIONS ACROSS THE
SANGRES AND HIGHLANDS TO THE E INDICATE A LOW TO MODERATE
POTENTIAL FOR SOME MTN WAVE ACTIVITY TONIGHT FOR THAT AREA. BUT
THIS WILL LIKELY BE SO LOCALIZED AS TO BE VERY DIFFICULT TO
PINPOINT...THOUGH SOME WIND GUSTS BETWEEN 30 AND 45 MPH NOT
COMPLETELY OUT OF THE QUESTION THERE IN JUST A FEW SPOTS.

AFTER TONIGHT THERE WILL BE A GENERAL WARMING TREND FOR NEARLY ALL
OF THE REST OF THE WORK WEEK...FOLLOWED BY A LITTLE MORE VARIABLE
TEMP TREND. BUT NO MORE REALLY COLD BLASTS IN THE FORESEEABLE
FUTURE. WEAK DISTURBANCE COMES THROUGH NM WED WITH SOME POTENTIAL
FOR ISOLATED TO POSSIBLY SCT SNOW SHOWERS UP HIGH AND LOWER
TERRAIN RAIN AND SNOW SHOWERS ACROSS S OR SW HALF OF STATE...BUT
NAM IS NOT BUYING INTO ANY MEASURABLE PCPN WHILE GFS AND EURO DO
PEPPER AFOREMENTIONED AREA WITH SOME VERY LOW QPF AMTS. DECIDED TO
ADD/EXPAND SLIGHT CHANCE POPS FOR WED MAINLY S OF INTERSTATE
40...BUT CONFIDENCE NOT TERRIBLY HIGH AS THESE WEAK LOW AMPLITUDE
SHORT WAVES CAN BE NOTORIOUSLY FICKLE AS TO THEIR EXACT TRACK AND
AMT OF PCPN PRODUCED. ANOTHER ONE FOLLOWS FOR FRI TO SAT
PERIOD...BUT MODELS DIFFER HUGELY IN TRACK AND STRENGTH...SO WILL
NOT ALTER GRIDS FOR THAT TIME PERIOD AT THIS TIME.

43

.AVIATION...
A FEW MTN TOP OBSCD WILL BE FOUND ACROSS WESTERN AND CENTRAL SITES
THROUGH THE REST OF THE DAY PERIOD...OTHERWISE IMPROVING
CONDITIONS ACROSS THAT AREA AS DRY AIR CONTINUES TO FILTER IN.
EASTERN AREAS PROVE TO BE MORE PROBLEMATIC AS FAR AS MVFR AND IFR
CONDITIONS. LATEST VISIBLE SATELLITE IMAGERY SHOWS THAT DRIER AIR
AND A STRONGER NORTHWEST FLOW ALOFT HAS BEGUN TO ERODE SOME OF THE
LOW CLOUDS ACROSS THE EASTERN PLAINS. A NARROW BAND OF CLEAR SKIES
HAS SHOWED UP JUST SOUTH OF THE TCC AIRPORT SO EXPECT CONDITIONS TO
IMPROVE THERE DURING THE NEXT FEW HOURS. LVS CONTINUES TO SHOW AN
UPSLOPE WIND AND COULD USE A DRIER NORTHEAST WIND TO BREAK UP THE
LOW CLOUDS AND SNOW SHOWERS. THE SECONDARY COLD FRONT THAT CONTAINS
THE MODIFIED ARCTIC AIR IS PUSHING THROUGH EASTERN COLORADO AT THIS
TIME AND SHOULD PUSH INTO THE EASTERN PLAINS THIS EVENING. THIS IS
WHEN LVS CONDITIONS SHOULD IMPROVE. VFR CONDITIONS EXPECTED ACROSS
THE MAJORITY OF THE AREA BY MIDNIGHT ALTHOUGH A REDEVELOPMENT OF
MVFR AND/OR JUST ABOVE MVFR CONDITIONS IS INDICATED BY SOME OF THE
MODELS FOR ROW LATE TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50

.FIRE WEATHER...
MOST OF THE SNOW SHOWER ACTIVITY HAS COME TO AN END ACROSS NORTHERN
PORTIONS OF NEW MEXICO. THE LEADING EDGE OF THE COLD FRONT HAS
INVADED THE NORTHERN HALF OF THE STATE. A SECONDARY BOUNDARY WITH
SINGLE DIGIT AIR RESIDES BACK ACROSS PORTIONS OF EASTERN COLORADO.
THIS BOUNDARY WILL SLIDE INTO THE EASTERN PLAINS TONIGHT AND PROVIDE
ADDITIONAL COOLING. HOWEVER...SNOW SHOWERS WILL HAVE ENDED BY THAT
POINT AND MOST OF THE SKIES WILL CLEAR. DUE TO THE EFFICIENT
RADIATIONAL COOLING TONIGHT...LARGE AREAS WILL RECEIVE EXCELLENT
HUMIDITY RECOVERY INCLUDING THE WESTERN/NORTHERN MOUNTAINS AS WELL
AS THE EASTERN PLAINS. LOWER AND MIDDLE PORTIONS OF THE RIO GRANDE
VALLEY WILL LARGELY SEE MODERATE TO GOOD RECOVERIES.

LESSENING WINDS ALOFT AND THE LACK OF REAL GOOD MIXING WILL LEAD TO
LARGE AREAS OF POOR VENTILATION THROUGH FRIDAY. SOME SLIGHT
IMPROVEMENTS WILL BE OBSERVED ACROSS LOCALIZED AREAS WEDNESDAY AND
FRIDAY...MAINLY EASTERN PLAINS...DUE TO WEAK PACIFIC WAVE
TRANSLATIONS BUT THESE SYSTEMS DONT APPEAR TO BE STRONG ENOUGH TO
PROVIDE LARGE-SCALE IMPROVEMENTS.

THE BROADER NORTHWEST FLOW OBSERVED OVER THE NEXT FEW DAYS WILL ALSO
BE ON THE DRIER SIDE. MODELS HAVE JUMPED AROUND A LITTLE BIT AS FAR
AS DEPICTING PRECIPITATION FOR THE WEDNESDAY WAVE PASSAGE BUT DUE TO
DRIER NEAR SURFACE CONDITIONS...EXPECT MOST OF THE LIGHTER
PRECIPITATION TO FAVOR HIGHER ELEVATIONS OF THE DATIL AND MAGDALENA
RANGES. SOME LIGHTER SHOWERS MAY BE AROUND THE STATE ON FRIDAY BUT
ONCE AGAIN...NOT EXPECTING MUCH IN THE WAY OF LIQUID WATER.

HUMIDITY VALUES SHOULD FALL INTO THE TEENS ACROSS SOUTH CENTRAL
PORTIONS OF THE FORECAST AREA ON TUESDAY BUT INCREASE PRETTY MUCH
AREAWIDE ON WEDNESDAY. HUMIDITY VALUES SHOULD TREND LOWER ON
THURSDAY BUT GENERALLY REMAIN ABOVE 20 PERCENT WITH LOWEST READINGS
FORECASTED TO BE ACROSS THE NORTHEAST HIGHLANDS. HUMIDITY VALUES
SHOULD GENERALLY RISE ON FRIDAY MOST AREAS. AFTER A BELOW NORMAL
TEMPERATURE DAY ON TUESDAY...LOOK FOR A GRADUAL RISE IN TEMPERATURES
THROUGH THE REST OF THE WORK WEEK. LOOK FOR NEAR NORMAL TEMPERATURES
BY THURSDAY.

LONGER RANGE WEATHER MODELS CONTINUE TO SHOW A DRIER NORTHWEST FLOW
PATTERN FOR THE WEEKEND AND INTO THE EARLIER HALF OF NEXT WEEK.
CERTAINLY EXPECT A FEW WEAK PACIFIC WAVES TO BE EMBEDDED WITHIN THIS
NORTHWEST FLOW BUT IT JUST APPEARS THAT THERE WONT BE ENOUGH COOL
AIR AND/OR MOISTURE/LIFT DYNAMICS TO PROVIDE MEASURABLE
PRECIPITATION. TEMPERATURES DURING THIS PERIOD SHOULD BE NEAR NORMAL
WITH PERHAPS MORE FLUCTUATIONS ACROSS THE EASTERN PLAINS DEPENDING
ON BRIEF INTRUSIONS FROM BACK DOOR FRONTS. HUMIDITY VALUES ARE ALSO
NOT EXPECTED TO MAKE LARGE SCALE SWINGS EITHER WAY WITH LOWEST
READINGS GENERALLY ABOVE 18 PERCENT FAVORING THE EASTERN PLAINS.
VENTILATION RATINGS WILL ALSO REMAIN POOR TO FAIR MOST AREAS WITH
SOME GOOD OR BETTER RATINGS ACROSS THE EASTERN PLAINS AT TIMES.

50

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON...................... -10  24   7  33 /   0   0   5   5
DULCE........................... -15  26   2  32 /   0   0   5   5
CUBA............................ -12  34   3  36 /   0   0   5   5
GALLUP.......................... -10  34   9  37 /   0   0   5  10
EL MORRO........................  -8  37   8  36 /   0   0  10  10
GRANTS..........................  -3  38  10  39 /   0   0   5  10
QUEMADO.........................  -6  41  15  38 /   0   0   5  10
GLENWOOD........................  14  47  21  46 /   0   0   5   5
CHAMA........................... -17  25  -7  30 /   5   0   5   5
LOS ALAMOS......................  -2  31  14  34 /   0   0   5   0
PECOS...........................  -2  31  12  37 /   0   0   5   0
CERRO/QUESTA.................... -16  28  -2  32 /   0   0   5   5
RED RIVER....................... -15  28   4  27 /  10   0   5   5
ANGEL FIRE...................... -19  27   0  30 /   5   0   5   5
TAOS............................ -14  29   1  33 /   0   0   5   0
MORA............................  -7  32   7  36 /   0   0   5   5
ESPANOLA........................  -3  37   6  40 /   0   0   5   0
SANTA FE........................   1  32  11  38 /   0   0   5   0
SANTA FE AIRPORT................   4  34  14  40 /   0   0   5   0
ALBUQUERQUE FOOTHILLS...........  12  38  21  41 /   0   0   5   5
ALBUQUERQUE HEIGHTS.............  15  38  22  42 /   0   0   5   5
ALBUQUERQUE VALLEY..............  10  41  19  44 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  12  40  20  43 /   0   0   5   5
LOS LUNAS.......................   9  42  18  44 /   0   0   5   5
RIO RANCHO......................  13  39  19  42 /   0   0   5   5
SOCORRO.........................  11  48  20  49 /   0   0   0  10
SANDIA PARK/CEDAR CREST.........   4  37  18  40 /   0   0   5   5
TIJERAS.........................   9  38  18  40 /   0   0   5   5
MORIARTY/ESTANCIA...............   1  39  11  41 /   0   0   5   5
CLINES CORNERS..................   4  32  13  36 /   0   0   5   5
GRAN QUIVIRA....................  11  41  18  42 /   0   0   5  10
CARRIZOZO.......................  15  45  22  45 /   0   0   5  10
RUIDOSO.........................  15  38  18  38 /   0   0   5  10
CAPULIN.........................  -6  25   4  33 /   0   0   5   0
RATON...........................  -4  30   6  39 /   0   0   5   0
SPRINGER........................  -3  32   5  40 /   0   0   5   0
LAS VEGAS.......................  -1  33  11  38 /   0   0   5   0
CLAYTON.........................   2  30   9  35 /   0   0   5   0
ROY.............................   1  26   5  35 /   0   0   5   0
CONCHAS.........................   6  32  18  39 /   0   0   5   0
SANTA ROSA......................   6  30  18  41 /   0   0   5   0
TUCUMCARI.......................   4  35  13  39 /   0   0   5   0
CLOVIS..........................   4  36  15  38 /   0   0   5   5
PORTALES........................   3  36  17  39 /   0   0   5  10
FORT SUMNER.....................   9  35  18  38 /   0   0   5   5
ROSWELL.........................  17  42  19  41 /   0   0   5  10
PICACHO.........................  14  38  15  45 /   0   0   5  10
ELK.............................  15  40  15  43 /   0   0   5  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Jan 10, 5:34 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MST MON JAN 10 2011

NMZ501>540-111300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MST MON JAN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

EXPECT FRESH SNOWFALL OF 1 TO 3 INCHES OVER NORTHERN NEW MEXICO
THROUGH TONIGHT...WITH SNOWFALL TAPERING OFF FROM WEST TO EAST
DURING THE DAY TODAY. GUSTY WINDS SHIFTING TO THE NORTH AND
NORTHWEST THROUGH THE DAY TODAY WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW. EXPECT HEAVIEST SNOWFALL OVER THE NORTHERN AND
SANGRE DE CRISTO MOUNTAINS NEAR THE COLORADO BORDER...AND NEAR
RATON PASS. COLD AIR PLUNGING SOUTHWARD ACROSS NEW MEXICO WILL
COMBINE WITH LINGERING WINDS TO DROP WIND CHILL TO 20 TO 30 BELOW
ZERO OVER THE NORTHERN MOUNTAINS...AND FROM ZERO TO 20 BELOW OVER
THE HIGH COUNTRY NORTH OF INTERSTATE 40.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ...VIA AMATEUR RADIO...OR BY CALLING
1.888.386.7637.

SHY

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northwest Plateau

When
January 11, 12:00 AM MST to 8:00 AM MST
Where
Northwest Plateau forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 47 year-old woman was found dead at a campsite in the vicinity of 6900 E. Main St. in Farmington. The woman was a transient who was living in a tent across from Memory Gardens. The morning low temperature was -3 degrees in Farmington.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Northwest Plateau2011-01-1147FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276816.